Wyoming, 2021

Hail in Wyoming, June 18, 2021

June 18, 2021 · NWS CYS · 11 events in 1 county or zone

Severe thunderstorm rolled across the City of Cheyenne the evening of the 18th producing up to ping pong ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm rolled across the City of Cheyenne the evening of the 18th producing up to ping pong ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 6:24 PM MST, 21 minutes earlier.

Area forecast discussion, Jun 18, 6:24 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
724 PM MDT Fri Jun 18 2021

.UPDATE...
Issued at 723 PM MDT Fri Jun 18 2021

Based on the latest hi-res model RH, winds and local fire weather
procedures, Red Flag criteria will be met for east-central WY,
specifically zones 301 and 302. Therefore, the Fire Weather Watch
was upgraded to a Red Flag Warning valid Noon through 8 PM MDT
Saturday. Updated the Fire Weather Forecast.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 206 PM MDT Fri Jun 18 2021

Stationary frontal boundary that was draped across the region has
since pushed further east into Colorado, with high pressure
building off the Pacific Northwest. Current radar imagery
indicates some isolated convection over Sioux Country, and
traveling towards the southeast, with some back-building to the
northwest. Should see some more cells develop later this evening
across the southern portion of the Wyoming and northward into the
Panhandle. Storms will continue to be isolated, with the potential
for some severe storms as SBCAPE remain in the 1500 to 2500 J/kg
east of the Laramie Range. With these systems, some stronger
winds and ping pong size hail are possible. As we transition into
the weekend, an additional cold frontal boundary is expected to
start digging southward across the CWA before becoming stationary
once again across the region. Temperatures will climb to above
normal in the mid-80s to mid-90s. On Saturday, strong diurnal
heating and decent low-level moisture will yield SBCAPE values
greater than 2000 J/kg. Combined with surface to 500mb bulk shear
values of 35 to 50 knots, will promote conditions on Saturday to
remain susceptible to scattered strong to severe thunderstorms
across the southern portion of southeastern Wyoming and the
Nebraska Panhandle. Main concern with the current forecast for
Saturday exist with the HRRR model solutions with the convection
starting a bit too far to the east, and leaving the CWA before any
stronger storms develop. After the frontal passage, should start
to see conditions calming down with daytime highs on Sunday in the
low to mid-70s. There is a chance for continued afternoon
thunderstorms on Sunday. However, current model guidance has much
of the energy pushing eastward, limiting stronger thunderstorm
potentials.

.LONG TERM...(Saturday night through Friday)
Issued at 206 PM MDT Fri Jun 18 2021

Clipper shortwave moves through the area Monday morning. Looks
like a good chance for overnight showers and isolated
thunderstorms as GFS...SREF and ECMWF all showing good agreement
on timing/location of QPF. Went above guidance on PoPs for Monday
morning.

Upper ridge builds back into southeast Wyoming Monday night into
Tuesday with gusty west winds. GFS 700mb winds 25 to 35kts Tuesday
could lead to critical fire weather concerns...especially out
across Carbon County.

Ridge axis shifts east Wednesday with breezy west winds
continuing. Pattern shift towards the end of next week with a slow
moving low pressure system over the desert southwest. May see an
increase in precipitation as it pulls moisture north out of old
Mexico. Right now...mid term guidance still has us dry...but
something to watch as this takes place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 543 PM MDT Fri Jun 18 2021

Latest surface analysis was showing a dry line boundary draped on
the foothills of the Laramie Range. This boundary appears to be a
trigger for more convection early this evening. A few of these
storms may become strong to severe with some potential for left
and right movers with the general movement of west to east at
around 10kts near KCYS. These storms may tap into some strong
shear aloft which may allow them to persist for a couple hours
past sunset. Could see some residual fog late tonight in locations
that see the storms especially if there is some hail. Otherwise,
more scattered convection is possible on Saturday afternoon
especially along the I-80 corridor.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Fri Jun 18 2021

Near critical fire weather conditions for the Snowy, Sierra Madre,
and North Laramie Ranges continues this afternoon with west winds
10 to 15 mph with gusts to 20 mph, humidity 10 to 20 percent, and
a Haines Index of 5 to 6. Saturday, following a frontal passage
will be winds 15 to 20 mph with gusts to 30 mph and humidity 10 to
15 percent for the North Laramie Range and Converse County,
warranting a Fire Weather Watch. The Snowy and Sierra Madre Ranges
will be near critical, but the humidity there is expected to be
above critical levels due to chances of showers and thunderstorms.
A stronger front pushes through southeast Wyoming and western
Nebraska Saturday night into Sunday, bringing cooler temperatures,
higher humidities, and chances of showers and thunderstorms
Sunday and Monday. Tuesday, the above-normal warm and dry pattern
returns, allowing the conditions to become near-critical once
again for fire weather concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from noon to 8 PM MDT Saturday for WYZ301-302.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...MD
LONG TERM...GCC/TJT
AVIATION...REC
FIRE WEATHER...MD/LK
Hazardous weather outlook, Jun 18, 1:49 PM MST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
249 PM MDT Fri Jun 18 2021

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-192100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
249 PM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Chances for isolated afternoon showers and thunderstorms, some
being strong to briefly severe.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Chances for isolated to scattered showers and thunderstorms, some
being strong to severe on Saturday. Chances for showers and
thunderstorms Sunday and Monday. Warmer and drier conditions
Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report and hail or wind reports,
including damage, to the National Weather Service in Cheyenne.

WYZ104-105-109>115-192100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
249 PM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Near critical fire weather conditions. Burning of any kind is
strongly discouraged.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Elevated to near critical fire weather conditions with gusty winds
and low humidity, susceptible to rapid fire weather growth,
Saturday and Tuesday through the rest of the week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103-192100-
Converse County Lower Elevations-North Laramie Range-
249 PM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Elevated fire weather conditions with gusty winds and low
humidity.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A Fire Weather Watch is in effect for gusty winds and low humidity
Saturday noon to 8 PM MDT. Elevated fire weather conditions return
Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 18, 2:23 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             15 NNE MINATARE         42.01N 103.39W
06/18/2021  M0.88 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&
Special weather statement, Jun 18, 2:24 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
324 PM MDT Fri Jun 18 2021

NEZ021-182215-
Morrill NE-
324 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRILL COUNTY UNTIL 415
PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near
Angora, or 20 miles southwest of Alliance, moving southeast at 35
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Northport, The Intersection Of Highway 385 And 92, Angora, The
Intersection Of Highway 385 And L62 and Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4151 10293 4194 10333 4200 10316 4172 10263
      4169 10264
TIME...MOT...LOC 2124Z 318DEG 30KT 4192 10319

Cox
Local storm report, Jun 18, 2:48 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     7 N BAYARD              41.86N 103.32W
06/18/2021  M50 MPH          MORRILL            NE   TRAINED SPOTTER

            OUTFLOW WINDS MEASURED WITH HANDHELD ANEMOMETER.

&&
Local storm report, Jun 18, 3:09 PM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             3 E AGATE               42.41N 103.72W
06/18/2021  M0.75 INCH       SIOUX              NE   CO-OP OBSERVER

&&
Local storm report, Jun 18, 4:26 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TORNADO          10 SE AGATE FOSSIL BEDS 42.31N 103.64W
06/18/2021                   SIOUX              NE   TRAINED SPOTTER

            BRIEF GUSTNADO CAPTURED BY TRAINED STORM SPOTTERS. NO
            DAMAGE REPORTED.

&&
Special weather statement, Jun 18, 6:21 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
721 PM MDT Fri Jun 18 2021

WYZ117-118-190200-
Central Laramie County WY-South Laramie Range Foothills WY-
721 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 800
PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over
North Cheyenne, or near Cheyenne, moving east at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, North Cheyenne, Ranchettes and Warren AFB.

This includes Interstate 25 in Wyoming between mile markers 13 and
25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4117 10498 4134 10490 4137 10457 4116 10468
TIME...MOT...LOC 0121Z 289DEG 6KT 4124 10480

Cox

The radar

The Cheyenne radar (KCYS), 4 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Laramie

When
June 18, 6:45 PM MST
Where
Laramie County, 2.17 mi NW of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.184, -104.837

Hail, Laramie

When
June 18, 6:50 PM MST
Where
Laramie County, 0.69 mi S of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.150, -104.810

Hail, Laramie

When
June 18, 6:55 PM MST
Where
Laramie County, 4.27 mi NNE of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.220, -104.790

Hail, Laramie

When
June 18, 6:58 PM MST
Where
Laramie County, 1.56 mi E of Cheyenne
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.139, -104.790

Hail, Laramie

When
June 18, 6:58 PM MST
Where
Laramie County, 1.38 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.180, -104.810

Hail, Laramie

When
June 18, 6:59 PM MST
Where
Laramie County, 1.25 mi ESE of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
41.150, -104.790

Hail, Laramie

When
June 18, 7:00 PM MST
Where
Laramie County, 2.29 mi E of Cheyenne
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.134, -104.777

Hail, Laramie

When
June 18, 7:00 PM MST
Where
Laramie County, 3.64 mi E of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.160, -104.740

Hail, Laramie

When
June 18, 7:00 PM MST
Where
Laramie County, 3.79 mi NW of Archer
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.190, -104.710

Hail, Laramie

When
June 18, 7:05 PM MST
Where
Laramie County, 0.69 mi N of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.170, -104.810

Hail, Laramie

When
June 18, 7:10 PM MST
Where
Laramie County, 3.56 mi E of Cheyenne
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.132, -104.752

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956740, 956741, 956742, 956743, 956744, 956745, 956747, 956748, 956750, 956751, 956752.